Advertisement

Inventiones mathematicae

, Volume 157, Issue 2, pp 345–370 | Cite as

Tate cohomology and periodic localization of polynomial functors

  • Nicholas J. KuhnEmail author
Article

Abstract

In this paper, we show that Goodwillie calculus, as applied to functors from stable homotopy to itself, interacts in striking ways with chromatic aspects of the stable category. Localized at a fixed prime p, let T(n) be the telescope of a v n self map of a finite S–module of type n. The Periodicity Theorem of Hopkins and Smith implies that the Bousfield localization functor associated to T(n)* is independent of choices. Goodwillie’s general theory says that to any homotopy functor F from S–modules to S–modules, there is an associated tower under F, {P d F}, such that FP d F is the universal arrow to a d–excisive functor. Our first main theorem says that P d FPd-1F always admits a homotopy section after localization with respect to T(n)* (and so also after localization with respect to Morava K–theory K(n)*). Thus, after periodic localization, polynomial functors split as the product of their homogeneous factors. This theorem follows from our second main theorem which is equivalent to the following: for any finite group G, the Tate spectrum \({\mathcal{T}}_{G}(T(n))\) is weakly contractible. This strengthens and extends previous theorems of Greenlees–Sadofsky, Hovey–Sadofsky, and Mahowald–Shick. The Periodicity Theorem is used in an essential way in our proof. The connection between the two theorems is via a reformulation of a result of McCarthy on dual calculus.

Keywords

Natural Transformation Weak Equivalence Stable Homotopy Periodic Localization Tate Spectrum 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AGM.
    Adams, J.F., Gunawardena, J.H., Miller, H.: The Segal conjecture for elementary abelian p-groups. Topology 24, 435–460 (1985)MathSciNetCrossRefGoogle Scholar
  2. ACD.
    Adem, A., Cohen, R.L., Dwyer, W.G.: Generalized Tate homology, homotopy fixed points and the transfer. Algebraic topology (Evanston, 1988). A.M.S. Contemp. Math. 96, 1–13 (1989)Google Scholar
  3. AK.
    Ahearn, S.T., Kuhn, N.J.: Product and other fine structure in polynomial resolutions of mapping spaces. Alg. Geom. Topol. 2, 591–647 (2002)MathSciNetCrossRefGoogle Scholar
  4. B1.
    Bousfield, A.K.: Uniqueness of infinite deloopings for K-theoretic spaces. Pac. J. Math. 129, 1–31 (1987)MathSciNetCrossRefGoogle Scholar
  5. B2.
    Bousfield, A.K.: On the telescopic homotopy theory of spaces. Trans. Am. Math. Soc. 353, 2391–2426 (2001)MathSciNetCrossRefGoogle Scholar
  6. BMMS.
    Bruner, R.R., May, J.P., McClure, J., Steinberger, M.: H Ring Spectra and their Applications. Lect. Notes Math. 1176 (1986)Google Scholar
  7. CLM.
    Cohen, F.R., Lada, T., May, J.P.: The Homology of Iterated Loop Spaces. Lect. Notes Math. 533 (1976)Google Scholar
  8. DHS.
    Devinatz, E.S., Hopkins, M.J., Smith, J.H.: Nilpotence and stable homotopy theory. I. Ann. Math. 128, 207–241 (1988)MathSciNetCrossRefGoogle Scholar
  9. EKMM.
    Elmendorf, A.D., Kriz, I., Mandell, M.A., May, J.P.: Rings, modules, and algebras in stable homotopy theory. A.M.S. Math. Surveys and Monographs 47 (1997)Google Scholar
  10. G1.
    Goodwillie, T.G.: Calculus I: the first derivative of pseudoisotopy. K-theory 4, 1–27 (1990)MathSciNetCrossRefGoogle Scholar
  11. G2.
    Goodwillie, T.G.: Calculus II: analytic functors. K-theory 5, 295–332 (1992)MathSciNetCrossRefGoogle Scholar
  12. G3.
    Goodwillie, T.G.: Calculus III: the Taylor series of a homotopy functor. Geom. Topol. 7, 645–711 (2003)MathSciNetCrossRefGoogle Scholar
  13. GM.
    Greenlees, J.P.C., May, J.P.: Generalized Tate cohomology. Mem. Am. Math. Soc. 113 (1995), no. 543.Google Scholar
  14. GS.
    Greenlees, J.P.C., Sadofsky, H.: The Tate spectrum of vn-periodic complex oriented theories. Math. Z. 222, 391–405 (1996)MathSciNetCrossRefGoogle Scholar
  15. Gun.
    Gunawardena, J.H.C.: Segal’s conjecture for cyclic groups of (odd) prime order. J.T. Knight Prize Essay, Cambridge 1980Google Scholar
  16. HopSm.
    Hopkins, M.J., Smith, J.H.: Nilpotence and stable homotopy theory. II. Ann. Math. 148, 1–49 (1998)MathSciNetCrossRefGoogle Scholar
  17. H.
    Hovey, M.: Cohomological Bousfield classes. J. Pure Appl. Algebra 103, 45–59 (1995)MathSciNetCrossRefGoogle Scholar
  18. HSa.
    Hovey, M., Sadofsky, H.: Tate cohomology lowers chromatic Bousfield classes. Proc. Am. Math. Soc. 124, 3579–3585 (1996)MathSciNetCrossRefGoogle Scholar
  19. HSt.
    Hovey, M., Strickland, N.P.: Morava K-theories and localization. Mem. Am. Math. Soc. 139, (1999), no. 666Google Scholar
  20. JW.
    Jones, J.D.S., Wegmann, S.A.: Limits of stable homotopy and cohomotopy groups. Math. Proc. Camb. Philos. Soc. 94, 473–482 (1983)CrossRefGoogle Scholar
  21. Kl1.
    Klein, J.R.: The dualizing spectrum of a topological group. Math. Ann. 319, 421–456 (2001)MathSciNetCrossRefGoogle Scholar
  22. Kl2.
    Klein, J.R.: Axioms for generalized Farrell–Tate cohomology. J. Pure Appl. Algebra 172, 225–238 (2002)MathSciNetCrossRefGoogle Scholar
  23. Ku1.
    Kuhn, N.J.: Morava K-theories and infinite loop spaces. Algebraic topology (Arcata, CA, 1986). Springer Lect. Notes Math. 1370, 243–257 (1989)Google Scholar
  24. Ku2.
    Kuhn, N.J.: Localization of André–Quillen–Goodwillie towers, and the periodic homology of infinite loopspaces. Preprint 2003Google Scholar
  25. L.
    Lin, W.H.: On conjectures of Mahowald, Segal and Sullivan. Math. Proc. Camb. Philos. Soc. 87, 449–458 (1980)CrossRefGoogle Scholar
  26. MS.
    Mahowald, M., Shick, P.: Root invariants and periodicity in stable homotopy theory. Bull. Lond. Math. Soc. 20, 262–266 (1988)MathSciNetCrossRefGoogle Scholar
  27. MO.
    Mauer–Oats, A.J.: Goodwillie Calculi. Thesis, University of Illinois 2002Google Scholar
  28. MM.
    May, J.P., McClure, J.E.: A reduction of the Segal conjecture, Current trends in Algebraic Topology (London, Ontario, 1981). Can. Math. Soc. Conf. Proc. 2, Part 2, 209–222 (1982)Google Scholar
  29. McC.
    McCarthy, R.: Dual calculus for functors to spectra. Homotopy methods in algebraic topology (Boulder, 1999). A.M.S. Contemp. Math. Series 271, 183–215 (2001)Google Scholar
  30. R1.
    Ravenel, D.C.: Localization with respect to certain periodic homology theories. Am. J. Math. 106, 351–414 (1984)MathSciNetCrossRefGoogle Scholar
  31. R2.
    Ravenel, D.C.: Nilpotence and Periodicity in Stable Homotopy Theory. Ann. Math. Stud. 128 (1992)Google Scholar
  32. WW1.
    Weiss, M., Williams, B.: Automorphisms of manifolds and algebraic K-theory II. J. Pure Appl. Algebra 62, 47–107 (1989)MathSciNetCrossRefGoogle Scholar
  33. WW2.
    Weiss, M., Williams, B.: Assembly, Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993). Lond. Math. Soc. Lect. Note Ser. 227, 332–352 (1995)Google Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations